Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Memphis, TN

March 19, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 19, 2018, 9:54 AM CDT for 4 counties in Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 9:54 AM CDT (14:54 UTC)
Expired
Mar 19, 2018, 10:30 AM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 67 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS54 KMEG 191454
SVRMEG
MSC009-033-093-137-191530-
/O.NEW.KMEG.SV.W.0028.180319T1454Z-180319T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
954 AM CDT MON MAR 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern DeSoto County in northwestern Mississippi...
  Marshall County in northwestern Mississippi...
  Northeastern Tate County in northwestern Mississippi...
  Northwestern Benton County in northeastern Mississippi...

* Until 1030 AM CDT

* At 953 AM CDT, a severe thunderstorm was located near Independence,
  or 11 miles east of Hernando, moving east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Olive Branch, Holly Springs, Wall Doxey State Park, Lamar, Byhalia,
  Mt Pleasant, Independence, Lewisburg, Red Banks, Slayden, Marianna,
  Coal Oil Corner, Wakefield, Cockrum, Higdon, Watson, Cedarview,
  Gilton, Chulahoma and Lake Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3463 8991 3492 8992 3498 8930 3466 8930
TIME...MOT...LOC 1453Z 258DEG 42KT 3477 8979 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
496 
WWUS54 KMEG 191514
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1014 AM CDT MON MAR 19 2018

MSC033-137-191524-
/O.CAN.KMEG.SV.W.0028.000000T0000Z-180319T1530Z/
DeSoto MS-Tate MS-
1014 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DESOTO AND
NORTHEASTERN TATE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled. 

LAT...LON 3469 8967 3469 8972 3494 8972 3498 8930
      3466 8930 3464 8967
TIME...MOT...LOC 1514Z 259DEG 36KT 3480 8956 

$$

MSC009-093-191530-
/O.CON.KMEG.SV.W.0028.000000T0000Z-180319T1530Z/
Marshall MS-Benton MS-
1014 AM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR MARSHALL AND NORTHWESTERN BENTON COUNTIES...

At 1014 AM CDT, a severe thunderstorm was located over Red Banks, or
near Holly Springs, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Holly Springs, Wall Doxey State Park, Lamar, Byhalia, Mt Pleasant,
Red Banks, Slayden, Marianna, Coal Oil Corner, Victoria, Hudsonville,
Higdon, Watson, Gilton, Chulahoma, Lake Center, Taska, Atway, Galena
and Mack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3469 8967 3469 8972 3494 8972 3498 8930
      3466 8930 3464 8967
TIME...MOT...LOC 1514Z 259DEG 36KT 3480 8956 

HAIL...1.00IN
WIND...<50MPH
 
$$
794 
WWUS54 KMEG 191525
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1025 AM CDT MON MAR 19 2018

MSC009-093-191535-
/O.EXP.KMEG.SV.W.0028.000000T0000Z-180319T1530Z/
Marshall MS-Benton MS-
1025 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL AND NORTHWESTERN
BENTON COUNTIES WILL EXPIRE AT 1030 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3469 8967 3469 8972 3494 8972 3498 8930
      3466 8930 3464 8967
TIME...MOT...LOC 1525Z 258DEG 42KT 3480 8956 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:31 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 19, 6:31 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
631 AM CDT Mon Mar 19 2018

.UPDATE...

Updated for the 12Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 350 AM CDT Mon Mar 19 2018/

DISCUSSION...
A potent shortwave trough is moving east across the Southern
Plains early this morning. Relatively dry air is noted on water
vapor over the Mid-South, juxtaposed with increasing forcing for
ascent. This will result in steep mid-level lapse rates, enhancing
instability across the region. Storms have already developed
across portions of the Mid-South with some robust updrafts. We do
expect this initial wave of convection to wane this morning but
additional storms will develop as strong forcing aloft overspreads
the area. However, much of this activity will likely remain
elevated through late morning.

By midday, surface temperatures are expected to warm sufficiently
to overcome the capping inversion located around 850 mb. This cap
will limit convection farther south over north MS through early
afternoon. Should we see much sun, MLCAPE values may jump into the
2000-2500 J/kg range by early afternoon over TN Valley into
northeast MS. Deep-layer (0-6 km) bulk difference of 60-70 kts is
anticipated this afternoon, resulting in an environment ripe for
supercells. Any supercells that develop will have the potential to
produce large hail, damaging wind, and even some tornadoes.
Hodographs indicate the strongest 0-1 km shear over the eastern
portion of the CWA from 18-22Z ahead of a Pacific cold front that
will sweep across the Mid-South during the afternoon.

Showers and thunderstorms will end from west to east this
afternoon as cooler and drier air advects into the region behind
the cold front. However, a trailing shortwave trough will swing
across the area late tonight into Tuesday, resulting in post-
frontal rain showers. Temperatures will be notably cooler on
Tuesday with highs in the 40s and 50s. A few showers may linger
over the TN Valley tomorrow evening but will come to an end soon
thereafter as the trough pulls off to the east.

Dry and cool conditions are forecast for Wednesday and Thursday.
The main issue during this period is the potential for a frost or
light freeze during the early morning hours both days. Otherwise,
expect afternoon temperatures warming into the 50s Wednesday and
into the 60s for most of the area on Thursday. Clouds will begin
to increase on Thursday as moist air overruns the warm front,
with forcing aided by a strong polar jet rounding the backside of
the trough.

The medium range models are still in pretty good agreement with
regard to the synoptic pattern late in the week, depicting an
upper-level ridge over the Plains with troughs over both the east
and west coasts. Guidance also seems to be latching onto a
southern stream shortwave trough moving across the Rockies Friday
afternoon, lifting northeast over the ridge. These wave will
weaken the ridge as it moves into the OH Valley and phases with
the northern stream trough over the Great Lakes. Most of the large
scale forcing will remain to the north, but there is enough of a
warm advection signal to warrant chance PoPs across portions of
the Mid-South beginning Thursday night and Friday, and area wide
heading into the weekend. PoPs were capped at 50% given the time
frame of the forecast but may need to be increased in later
forecasts, especially for the period when the cold front moves
through the area Saturday night or Sunday.

Johnson

&&

.AVIATION...
12Z TAF cycle

Low clouds are starting to briefly exit the region as one area of
showers and thunderstorms moves out of the forecast area. Another
batch of showers and thunderstorms are moving across central
Arkansas at this time and will move into the forecast area later
this morning and into the afternoon hours. There will be a return
to VFR conditions this evening with more showers possible
overnight. Winds will be mainly from the east this morning at 5 to
10 knots before shifting to the south at 10 to 15 knots this
afternoon. Winds will be mainly from the northwest around 5 knots
by late tonight.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 19, 4:41 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
441 AM CDT Mon Mar 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
441 AM CDT Mon Mar 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible through this afternoon,
mainly along and east of the Mississippi River. Large hail and
damaging winds are the primary hazards with a secondary threat of
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frost or light freeze is possible both Wednesday and Thursday
mornings across portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected across much of the Mid-South
today.

In the hours before

Special weather statement, Mar 19, 4:01 AM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 AM CDT MON MAR 19 2018

TNZ053-089>091-190945-
Hardeman TN-Chester TN-Fayette TN-McNairy TN-
401 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...

Central Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Northwestern McNairy County in southwestern Tennessee...

At 401 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Whiteville, or 14
miles west of Bolivar, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Hardeman...southwestern Chester...northeastern
Fayette and northwestern McNairy Counties should monitor this storm
closely.

LAT...LON 3521 8935 3539 8932 3536 8852 3509 8856
TIME...MOT...LOC 0901Z 276DEG 39KT 3530 8925
Local storm report, Mar 19, 4:37 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             4 SE BOLIVAR            35.22N  88.95W
03/19/2018  E0.88 INCH       HARDEMAN           TN   TRAINED SPOTTER

&&

MJ
Special weather statement, Mar 19, 4:38 AM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 AM CDT MON MAR 19 2018

MSZ020>022-191030-
Tallahatchie MS-Calhoun MS-Yalobusha MS-
438 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northeastern Tallahatchie County in northwestern Mississippi...
Southwestern Calhoun County in northeastern Mississippi...
Southern Yalobusha County in northwestern Mississippi...

At 438 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Charleston, moving
east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tallahatchie...southwestern Calhoun and
southern Yalobusha Counties should monitor this storm closely.

LAT...LON 3377 8951 3387 8951 3387 8977 3390 8977
      3390 8992 3385 8993 3389 9015 3407 9012
      3403 8938 3376 8943
TIME...MOT...LOC 0938Z 277DEG 35KT 3397 9005
Special weather statement, Mar 19, 5:31 AM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
531 AM CDT MON MAR 19 2018

MSZ015-016-022>024-191115-
Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
531 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Southern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 530 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles west of Houlka,
or 13 miles northwest of Houston, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Pontotoc...northwestern Monroe...southern Lee...
northeastern Calhoun and northern Chickasaw Counties should monitor
this storm closely.

LAT...LON 3394 8926 3412 8925 3415 8854 3388 8855
TIME...MOT...LOC 1030Z 271DEG 33KT 3403 8917
Special weather statement, Mar 19, 9:28 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
928 AM CDT MON MAR 19 2018

MSZ001-007-008-191500-
Tunica MS-DeSoto MS-Tate MS-
928 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 AM CDT
FOR...

Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northeastern Mississippi...
Tate County in northwestern Mississippi...

At 928 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Phillipp, or 16 miles southwest of Hernando,
moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tunica...DeSoto and Tate Counties should
monitor this storm closely.

LAT...LON 3484 9040 3486 9035 3484 9031 3485 9030
      3487 9031 3490 9026 3492 8972 3462 8972
      3461 9045
TIME...MOT...LOC 1428Z 259DEG 38KT 3472 9025

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:23 AM CDTSpecial Weather StatementMEGCoahoma52 min
Mar 19, 4:38 AM CDTSpecial Weather StatementMEGYalobusha52 min
Mar 19, 5:31 AM CDTSpecial Weather StatementMEGChickasaw44 min
Mar 19, 8:57 AM CDTSevere Thunderstorm WarningMEGTunica33 min
Mar 19, 9:28 AM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica32 min
Mar 19, 10:27 AM CDTSpecial Weather StatementMEGBenton, Marshall33 min
Mar 19, 10:53 AM CDTSpecial Weather StatementMEGBenton, Tippah37 min
Mar 19, 11:09 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Mar 19, 11:45 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo30 min
Mar 19, 12:10 PM CDTRiver Flood AdvisoryMEGDeSoto3 days
Mar 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union53 min
Mar 19, 4:03 PM CDTTornado WarningMEGLee, Prentiss, Union27 min
Mar 19, 4:23 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tishomingo52 min
Mar 19, 4:27 PM CDTTornado WarningMEGPrentiss, Tishomingo33 min
Mar 19, 4:38 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee67 min
Mar 19, 4:56 PM CDTTornado WarningMEGTishomingo19 min
Mar 19, 5:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.